Alert archive / Texas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 180, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Oct 8, 2018, 9:49 PM CDT for Brewster County, Pecos County, Texas. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 8, 2018, 9:49 PM CDT (02:49 UTC)
- Expired
- Oct 8, 2018, 10:30 PM CDT
- In force
- 41 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brewster County, TX, Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 217 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 8, 5:48 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Del Rio, TX (KDLF), launched 00:00Z, 2.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1458 J/kg
- Mixed-layer CIN
- -21 J/kg
- Mixed-layer LCL
- 1090 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 64 m²/s²
- 0-3 km storm-relative helicity
- 93 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 3.0
The text
As transmitted.
850
WUUS54 KMAF 090249
SVRMAF
TXC043-371-090330-
/O.NEW.KMAF.SV.W.0180.181009T0249Z-181009T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
949 PM CDT MON OCT 8 2018
The National Weather Service in Midland has issued a
* Severe Thunderstorm Warning for...
South central Pecos County in southwestern Texas...
Central Brewster County in southwestern Texas...
* Until 1030 PM CDT.
* At 948 PM CDT, a severe thunderstorm was located 22 miles southeast
of Marathon, or 35 miles west of Sanderson, moving northeast at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will remain over mainly rural areas of
south central Pecos and central Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 2994 10315 3044 10279 3028 10256 3011 10257
2980 10299
TIME...MOT...LOC 0248Z 220DEG 21KT 2999 10297
HAIL...1.00IN
WIND...<50MPH
$$
332 follow-up statements
658
WWUS54 KMAF 090302
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1002 PM CDT MON OCT 8 2018
TXC043-371-090330-
/O.CON.KMAF.SV.W.0180.000000T0000Z-181009T0330Z/
Pecos TX-Brewster TX-
1002 PM CDT MON OCT 8 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR SOUTH CENTRAL PECOS AND NORTHEASTERN BREWSTER COUNTIES...
At 1002 PM CDT, a severe thunderstorm was located 25 miles southeast
of Marathon, or 30 miles west of Sanderson, moving northeast at 25
mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe thunderstorm will remain over mainly rural areas of south
central Pecos and northeastern Brewster Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3008 10304 3044 10279 3028 10256 3011 10257
2989 10286
TIME...MOT...LOC 0302Z 223DEG 20KT 3001 10289
HAIL...1.00IN
WIND...<50MPH
$$
10969
WWUS54 KMAF 090324
SVSMAF
Severe Weather Statement
National Weather Service Midland/Odessa TX
1024 PM CDT MON OCT 8 2018
TXC043-371-090333-
/O.EXP.KMAF.SV.W.0180.000000T0000Z-181009T0330Z/
Pecos TX-Brewster TX-
1024 PM CDT MON OCT 8 2018
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL PECOS AND
NORTHEASTERN BREWSTER COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.
LAT...LON 3008 10304 3044 10279 3028 10256 3011 10257
2989 10286
TIME...MOT...LOC 0323Z 220DEG 21KT 3010 10280
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 6:04 PM CDT, 3 hours 45 minutes earlier.
Area forecast discussion, Oct 8, 6:04 PM CDT, 3 hours 45 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
604 PM CDT Mon Oct 8 2018
.UPDATE...
See public discussion below.
&&
.DISCUSSION...
Have updated the zones to include Severe Thunderstorm Watch #400
until 1 am CDT Tuesday for portions of the central and eastern
Permian Basin.
&&
.PREV DISCUSSION... /issued 551 PM CDT Mon Oct 8 2018/
DISCUSSION...
See 00Z Aviation Discussion below.
AVIATION...
Sfc flow will back overnight as the upper trough finally moves
thru West Texas/SE NM, accompanied by a last line of convection.
Models remain in disagreement on placement/timing, but judging
from WV movement of the trough, bulk of convection should be in
the06-10Z time range. Forecast sounding suggest cigs will stay
VFR except KMAF, which should be MVFR. However, vsby in direct
convection could drop to LIFR. Skies scour out behind the trough
after 12Z.
PREV DISCUSSION... /issued 149 PM CDT Mon Oct 8 2018/
DISCUSSION...
Upper trough centered near the 4 Corners region this morning moving
east into CO and NM tonight. The leading edge of this trough will
swing onto the plains Wednesday as a secondary surge dives down
out of the NW to reinforce it. By early Thursday the next upper
trough moves down across CA developing into a closed low off the
coast by Friday moving down to Baja over the weekend. Will have to
also watch Pacific Hurricane Sergio coming across Mexico on
Friday.
Had some morning showers around the area with the first round of
storms moving across the Central Permian Basin by midday. May get a
couple bands of storms before main/heaviest rainfall moves through
tonight as the upper trough swings across. Have raised pops
tonight to the 70 to 90 percent range for most locations.
Model qpf starts the rain tonight out west over Eddy and Culberson
in the 03-06z time and develops it into a line of storms that moves
across the Western Permian Basin and the Trans Pecos by 09z and into
the Central Permian Basin by 12z. The Flash FLood Watch remains in
effect through tonight for the Permian Basin... portions of SE NM...
as well as the Trans Pecos. Have added Loving... Ward... and
Brewster to the watch. After tonight the rain chances will shift
east Tuesday... could need the watch extended into tomorrow for the
eastern CWA. Wednesday looks to be the lull day before pops begin
to return on Thursday and increase through next weekend as remains
of Sergio move up into the SW. Have thunderstorms each day in the
extended forecast.
Expect cooler temps the next few days with highs generally in the
70s with 80s along the Rio Grande.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 59 76 51 74 / 90 60 10 10
Carlsbad 53 74 46 76 / 80 10 0 0
Dryden 66 82 56 83 / 80 40 10 0
Fort Stockton 57 76 51 78 / 80 30 10 0
Guadalupe Pass 48 67 47 70 / 80 10 0 0
Hobbs 51 72 45 74 / 80 20 10 0
Marfa 47 70 40 75 / 80 20 0 0
Midland Intl Airport 58 75 51 75 / 90 40 10 10
Odessa 58 75 51 75 / 90 30 10 0
Wink 55 76 50 77 / 80 20 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Flash Flood Watch through late tonight for Central Lea County-
Northern Lea County-Southern Lea County.
TX...Flash Flood Watch through Tuesday morning for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Loving-Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-
Upton-Ward-Winkler.
&&
44/80/44Hazardous weather outlook, Oct 8, 1:59 PM CDT, 7 hours 50 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 159 PM CDT Mon Oct 8 2018 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-091900- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 159 PM CDT Mon Oct 8 2018 /1259 PM MDT Mon Oct 8 2018/ This Hazardous Weather Outlook is for portions of southeast New Mexico, southwest Texas, and western Texas. .DAY ONE...This Afternoon and Tonight Severe thunderstorms are expected across much of the region, with coverage increasing this evening and overnight. Damaging winds and large hail are the primary threats, and an isolated tornado or two cannot be ruled out. There is potential for widespread damaging winds overnight as a line of storms moves eastward across the area. Heavy rain will accompany storms that develop, with cell training likely tonight. Thus, the Flash Flood Watch remains in effect for the Permian Basin, Lower Trans Pecos, Big Bend Area, and Lea county. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this evening. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Oct 8, 9:07 PM CDT, 42 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
907 PM CDT MON OCT 8 2018
TXZ082-090245-
Terrell TX-
907 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TERRELL COUNTY UNTIL
945 PM CDT...
At 906 PM CDT, Doppler radar was tracking a strong thunderstorm 17
miles northeast of Dryden, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Open country of southeastern Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.
LAT...LON 2987 10200 3000 10225 3023 10208 3029 10198
3028 10176 2981 10176
TIME...MOT...LOC 0206Z 236DEG 49KT 3010 10183
12Local storm report, Oct 8, 9:26 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
926 PM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 PM FLASH FLOOD 3 S BIG SPRING 32.21N 101.48W
10/08/2018 Howard TX LAW ENFORCEMENT
RANCH ROAD 33 CLOSED OFF OF HWY 87 DUE TO FLOODING.
&&
SCOTT.KLEEBAUERLocal storm report, Oct 8, 9:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
937 PM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0937 PM FLASH FLOOD 10 S BIG SPRING 32.11N 101.48W
10/08/2018 Howard TX TRAINED SPOTTER
FLOODING ALONG RANCH RD 33 NEAR US 87 AT THE
HOWARD-GLASSCOCK LINE. CAR STRANDED IN FLOOD WATERS.
&&
SCOTT.KLEEBAUERSpecial weather statement, Oct 8, 9:46 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
946 PM CDT MON OCT 8 2018
TXZ082-090300-
Terrell TX-
946 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PECOS AND NORTHEASTERN
TERRELL COUNTIES UNTIL 1000 PM CDT...
At 944 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of the Terrell County Gas Plant, or 28 miles south of
Sheffield, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Terrell County Gas Plant.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.
LAT...LON 3052 10168 3047 10169 3046 10170 3047 10173
3044 10172 3042 10174 3040 10170 3037 10168
3035 10170 3033 10174 3029 10176 3030 10199
3066 10187 3066 10182 3062 10166 3059 10166
3055 10165
TIME...MOT...LOC 0244Z 236DEG 49KT 3036 10184
12Local storm report, Oct 8, 9:48 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
948 PM CDT MON OCT 8 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0948 PM HAIL 12 E BALMORHEA 30.98N 103.54W
10/08/2018 M1.00 INCH Reeves TX EMERGENCY MNGR
LOCATED ALONG 1-10 AT MM243
&&
SCOTT.KLEEBAUERSpecial weather statement, Oct 8, 9:48 PM CDT, 1 minute before
Special Weather Statement
National Weather Service Midland/Odessa TX
948 PM CDT MON OCT 8 2018
TXZ082-090315-
Terrell TX-
948 PM CDT MON OCT 8 2018
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL TERRELL COUNTY UNTIL
1015 PM CDT...
At 947 PM CDT, Doppler radar was tracking another strong thunderstorm
13 miles south of Terrell County Gas Plant, or 15 miles northeast of
Dryden, moving northeast at 25 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of east central
Terrell County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until 100 AM CDT for
southwestern Texas.
LAT...LON 3000 10179 3014 10205 3030 10199 3029 10176
3005 10176
TIME...MOT...LOC 0247Z 236DEG 49KT 3018 10191
12The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 8, 7:16 PM CDT | Flash Flood Warning | MAF | Crane, Midland, Pecos, Upton | 3 hr |
| Oct 8, 7:28 PM CDT | Flash Flood Warning | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 8, 7:42 PM CDT | Special Weather Statement | MAF | Terrell | 33 min |
| Oct 8, 7:47 PM CDT | Special Weather Statement | MAF | Upton | 28 min |
| Oct 8, 8:07 PM CDT | Special Weather Statement | MAF | Brewster | 23 min |
| Oct 8, 8:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 8:12 PM CDT | Special Weather Statement | MAF | Terrell | 48 min |
| Oct 8, 8:17 PM CDT | Special Weather Statement | MAF | Terrell | 43 min |
| Oct 8, 8:20 PM CDT | Special Weather Statement | MAF | 25 min | |
| Oct 8, 8:25 PM CDT | Special Weather Statement | MAF | Brewster | 20 min |
| Oct 8, 8:39 PM CDT | Special Weather Statement | MAF | 51 min | |
| Oct 8, 9:01 PM CDT | Severe Thunderstorm Warning | MAF | Pecos, Reeves | 44 min |
| Oct 8, 9:03 PM CDT | Flash Flood Warning | MAF | Terrell | 3 hr |
| Oct 8, 9:07 PM CDT | Special Weather Statement | MAF | Terrell | 38 min |
| Oct 8, 9:42 PM CDT | Flash Flood Warning | MAF | Glasscock, Howard, Midland, Reagan | 3 hr |
| Oct 8, 9:43 PM CDT | Severe Thunderstorm Warning | MAF | Reeves, Ward | 32 min |
| Oct 8, 9:46 PM CDT | Special Weather Statement | MAF | Terrell | 14 min |
| Oct 8, 9:48 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 10:02 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:22 PM CDT | Areal Flood Advisory | MAF | Crane, Midland, Pecos, Reagan, Upton | 3 hr |
| Oct 8, 10:24 PM CDT | Areal Flood Advisory | MAF | Brewster | 3 hr |
| Oct 8, 10:32 PM CDT | Special Weather Statement | MAF | Terrell | 28 min |
| Oct 8, 10:33 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:02 PM CDT | Special Weather Statement | MAF | Midland | 28 min |
| Oct 8, 11:03 PM CDT | Special Weather Statement | MAF | Terrell | 27 min |
| Oct 8, 11:05 PM CDT | Special Weather Statement | MAF | Brewster | 25 min |
| Oct 8, 11:08 PM CDT | Special Weather Statement | MAF | Brewster | 22 min |
| Oct 8, 11:09 PM CDT | Special Weather Statement | MAF | Brewster | 21 min |
| Oct 8, 11:20 PM CDT | Areal Flood Advisory | MAF | Howard, Martin, Midland | 3 hr |
| Oct 8, 11:44 PM CDT | Special Weather Statement | MAF | Terrell | 31 min |
| Oct 8, 11:48 PM CDT | Areal Flood Advisory | MAF | Andrews, Gaines | 3 hr |
| Oct 8, 11:51 PM CDT | Special Weather Statement | MAF | Glasscock | 24 min |
| Oct 8, 11:58 PM CDT | Special Weather Statement | MAF | Brewster | 32 min |
| Oct 9, 12:16 AM CDT | Special Weather Statement | MAF | Brewster | 29 min |
| Oct 9, 12:17 AM CDT | Flash Flood Warning | MAF | Borden, Howard | 3 hr |
| Oct 9, 12:42 AM CDT | Special Weather Statement | MAF | Mitchell, Scurry | 48 min |
| Oct 9, 12:46 AM CDT | Areal Flood Advisory | MAF | Howard, Mitchell, Scurry | 3 hr |
| Oct 9, 12:49 AM CDT | Areal Flood Advisory | MAF | Glasscock, Howard, Midland | 3 hr |
| Oct 9, 12:53 AM CDT | Special Weather Statement | MAF | Terrell | 52 min |
| Oct 9, 12:55 AM CDT | Special Weather Statement | MAF | Crockett | 50 min |
| Oct 9, 1:06 AM CDT | Areal Flood Advisory | MAF | Mitchell, Scurry | 3 hr |
| Oct 9, 1:14 AM CDT | Areal Flood Advisory | MAF | Scurry | 3 hr |
| Oct 9, 2:12 AM CDT | Areal Flood Advisory | MAF | Reagan | 4 hr |
| Oct 9, 2:26 AM CDT | Areal Flood Advisory | MAF | Midland | 4 hr |
| Oct 9, 2:54 AM CDT | Special Weather Statement | MAF | Reagan | 36 min |
| Oct 9, 6:10 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 9:16 AM CDT | Areal Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 12:16 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 3 hr |
| Oct 9, 3:01 PM CDT | Areal Flood Advisory | MAF | Glasscock, Midland | 4 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.